Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 97, NWS Nashville, TN

August 6, 2003Lewis County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 6, 2003, 4:13 PM CDT for Lewis County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 4:13 PM CDT (21:13 UTC)
Expired
Aug 6, 2003, 7:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lewis County, TN

The radar

The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 062114
FFWBNA
TNC101-070015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
413 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HOHENWALD

* UNTIL 715 PM CDT

* AT 401 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  MODERATE TO HEAVY WAS OCCURRING OVER LEWIS COUNTY. MODERATE TO
  HEAVY RAIN WILL CONTINUE FOR THE NEXT FEW HOURS. ABOUT 3 INCHES 
  OF RAIN HAS FALLEN OVER CORY BRANCH AND CANE CREEK IN NORTHERN 
  LEWIS COUNTY AND FLOODING IS LIKELY IN THOSE LOCATIONS. 

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS, OR WATERS
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS,
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3567 8751 3542 8774 3538 8745 3566 8737

$$
END/ORCHANIAN
1 follow-up statement
000 
WGUS74 KOHX 062248
FFSBNA
TNC101-135-070015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT WED AUG 6 2003

...FLASH FLOOD WARNING CONTINUES FOR PERRY COUNTY UNTIL 7 PM...
...FLASH FLOOD WARNING CONTINUES FOR LEWIS COUNTY UNTIL 715 PM...

THOUGH THE HEAVIEST RAINFALL HAS MOVED SOUTH OF THE WARNING AREA...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA
THROUGH 7PM. GIVEN THE HEAVY RAINS THAT OCCURRED EARLIER...ANY
ADDITIONAL RAINFALL THAT FALLS WITHIN THE VALID TIME OF THE WARNING
COULD PRODUCE FLASH FLOODING.

IF TRAVELING BY CAR...DO NOT ATTEMPT TO DRIVE ACROSS WATER OF
UNKNOWN DEPTH. KEEP IN MIND THAT FLASH FLOOD DEATHS ARE THE NUMBER
ONE WEATHER RELATED KILLER. PLEASE AVOID BECOMING A STATISTIC.

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:15 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 6, 2:15 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED AUG 6 2003

OHX DOPPLER SHOWING CONVECTION FIRING MAINLY SOUTH OF INTERSTATE 40
AT MID AFTERNOON. THIS SEEMS TO BE ALONG AND JUST SOUTH OF SURFACE
BOUNDARY DRAPED WEST TO EAST ACROSS WEST AND MIDDLE TENNESSEE TO
A LOW BACK IN SOUTHWEST ARKANSAS NEAR HOT SPRINGS. DEWPOINTS
ARE IN THE LOWER 70S ACROSS THE MID STATE WHILE MID AND UPPER 70S
BACK IN ARKANSAS AND SOUTHWEST TENNESSEE.

BOTH AVN AND ETA SIMILAR IN SAGGING SURFACE BOUNDARY SOUTHWARD
AND WORKING LOW EASTWARD INTO NORTH GEORGIA BY MIDDLE OF THE DAY
THURSDAY. BY THURSDAY EVENING AIRMASS TRYING TO DRY OUT A LITTLE
BUT BELIEVE PLATEAU WILL STILL HAVE SLIGHT CHANCE THURSDAY NIGHT FOR
SHOWERS/TSTMS. NO POPS FOR FRIDAY AND SATURDAY BUT POPS BACK IN
FORECAST BEGINNING SUNDAY AFTERNOON THROUGH WEDNESDAY AS UPPER LOW
BELIEVE OR NOT ACTUALLY RETROGRADES DOWN ACROSS MID STATE. UNUSAL
TO SEE THIS HAPPEN...ESPECIALLY DURING SUMMER MONTHS.

MRF HINTING 180-240 HRS OUT FOR THE FIRST TIME THAT THE BIG UPPER
RIDGE WILL FINALLY TRY AND COME EAST AFTER RIDGE ROLLS OVER
RETROGRADING UPPER LOW ABOUT WEDNESDAY OF NEXT WEEK. TEMPS MAY
HEAT UP A LITTLE LATE IN THE WORK WEEK AND INTO NEXT WEEKEND AS A
RESULT OF THE PATTERN CHANGE EVOLVING LATE IN THE MRF.

PRELIMINARY NUMBERS:
NASHVILLE  69 86 68 86 65  3311
CROSSVILLE 65 80 62 80 61  4421

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 6, 1:52 PM CDT, 2 hours 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE SOUTH
HALF OF MIDDLE TENNESSEE INTO THE EARLY EVENING HOURS TONIGHT. THE
MAIN THREAT WILL BE DAMAGING WINDS. IN ADDITION...BECAUSE THE
ATMOSPHERE CONTAINS A LOT OF MOISTURE ALONG WITH INSTABILITY...ANY
OF THE STRONGER STORMS WILL LIKELY PRODUCE FROM ONE TO AS MUCH AS
TWO INCHES OF RAINFALL IN AS LITTLE AS AN HOUR. AREAS MOST PRONE TO
FLASH FLOODING WILL BE WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS
THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS TONIGHT.

STEIGERWALDT

In the hours before

Local storm report, Aug 6, 2:00 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0200 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    WOODBURY                  TN   FLASH FLOOD
08/06/03   CANNON                         SHERIFFS OFFICE REPORTED
                                          FLOODING ON MAIN STREET,
                                          SHORT MOUNTAIN ROAD, AND
                                          AUBURNTOWN ROAD IN
                                          WOODBURY.

KSV
Local storm report, Aug 6, 2:28 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0228 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    5 N HOHENWALD             TN   FLASH FLOOD
08/06/03   LEWIS                          LOCATED NEAR KIMMINS AND
                                          CLOSE TO LEWIS AND HICKMAN
                                          COUNTY LINE...
                                          REPORTED BY SPOTTER

0122 PM    4 E HOHENWALD             TN   FLOOD
08/06/03   LEWIS                          LOCATED ALONG U.S. HIGHWAY
                                          412...REPORTED BY THE
                                          PUBLIC

STEIGERWALDT
Local storm report, Aug 6, 3:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0317 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0316 PM    MURFREESBORO              TN   FLASH FLOOD
08/06/03   RUTHERFORD                     SHERIFFS OFFICE REPORTED
                                          HIGH WATER ON JEFFERSON
                                          ROAD IN THE NORTHEAST PART
                                          OF THE COUNTY.

0314 PM    CAMDEN                    TN   WIND DAMAGE
08/06/03   BENTON                         CAMDEN POLICE DEPARTMENT
                                          REPORTED ONE TREE DOWN AND
                                          POWER LINES DOWN ON WEST
                                          MAIN IN CAMDEN.

KSV
Local storm report, Aug 6, 3:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0336 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    CAMDEN                    TN   1.75 IN HAIL
08/06/03   BENTON                         SHERIFFS OFFICE REPORTED
                                          GOLF BALL-SIZE HAIL IN
                                          CAMDEN.

KSV

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:21 AM CDTFlash Flood WarningOHXMaury3 hr
Aug 6, 12:40 PM CDTFlash Flood WarningOHXCannon3 hr
Aug 6, 12:55 PM CDTFlash Flood WarningOHXRutherford3 hr
Aug 6, 1:20 PM CDTFlash Flood WarningOHXLewis3 hr
Aug 6, 1:34 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis41 min
Aug 6, 2:03 PM CDTFlash Flood WarningOHXWilliamson3 hr
Aug 6, 2:17 PM CDTFlash Flood WarningOHXHickman3 hr
Aug 6, 3:13 PM CDTSevere Thunderstorm WarningOHXBenton32 min
Aug 6, 3:46 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne44 min
Aug 6, 3:50 PM CDTFlash Flood WarningOHXPerry3 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.